Three participants in the vaccine clinical trial experienced swelling of the face or lips due to dermal fillers.
The U.S. Food and Drug Administration (FDA) reported that the Moderna COVID-19 vaccine received emergency use authorization in the U.S. on December 18 and may cause some side effects to people with facial fillers.
On December 17, at an advisory group meeting called the Vaccines and Related Biological Products Advisory Committee (VRBPAC), FDA medical officer Rachel Zhang reported that during Moderna’s Phase 3 trial, two people had facial expressions after vaccination. swelling. A 46-year-old woman received a dermal filler injection approximately six months before the vaccination. Another 51-year-old woman underwent the same procedure two weeks before the vaccination.
According to the STAT of the live conference, the third person who participated in the Moderna trial developed angioedema (swelling) of the lips about two days after vaccination. Zhang said that this person had previously received lip dermal filler injections and reported that “a similar reaction occurred after the flu vaccine was previously vaccinated.”
In the presentation document at the meeting, the FDA included facial swelling in the category of “related serious adverse events.” But how serious is it, really?
“This is a very rare side effect that can be treated well with antihistamines and prednisone (a steroid),” said Debra Jia, a board-certified dermatologist at a private clinic in Manhattan, New York City. Debra Jaliman told “Health” magazine. In all three cases reported by the FDA, the swelling was localized and resolved on its own without intervention or after simple treatment.
Purvi Parikh, MD, an allergy and immunologist at New York University Lange Health and a member of the Allergy and Asthma Network, said that we don’t know the exact mechanism that causes this reaction, but doctors believe it is an inflammatory reaction. “A filler is a foreign body. When your immune system is turned on by a vaccination, inflammation will also appear in areas of your body where there is usually no foreign body. This makes sense-this is because your immune system is designed. To offset any foreign substances,” Dr. Parrick told Health.
It is not only the COVID-19 vaccine that may trigger this reaction. “It is well known that viruses such as the common cold and flu can cause swelling-again, this is because your immune system is being activated,” Dr. Parrick explained. “If you are allergic to a certain drug, this may trigger a similar reaction in your filling.”
This can also happen with other types of vaccines. Tanya Nino, MD, director of the melanoma program, dermatologist, and Mohs surgeon at Providence St. Joseph’s Hospital in Orange County, California, told Health, “This concept has been reported before and is not unique to the COVID-19 vaccine. Zhang said that the FDA team conducted a literature review and found an earlier report in which people who injected dermal fillers reacted to the vaccine causing temporary swelling of the face. However, Pfizer vaccine seems to have not been reported, and it is not clear why, because the two vaccines are almost the same. Both are made using a new technology called messenger RNA (mRNA) and work by encoding a part of the spike protein found on the surface of SARS-CoV-2, which is responsible for COVID-19 Viruses, according to the Centers for Disease Control and Prevention (CDC).
Related: Four people vaccinated with the new COVID vaccine in a clinical trial developed Bell’s palsy-should you be worried?
“This may just be related to the patient population selected in the clinical trial,” Dr. Nino said. “It’s still unclear, and more research may be needed to determine it.”
Although dermal filler patients should be aware of the possibility of local swelling in response to the Moderna COVID-19 vaccine, it is important to remember that these cases are rare and the effects are easy to treat. All patients should consider the benefits of vaccination as well as the reported risks. If they have any particular concerns, please consult their healthcare provider. “This shouldn’t prevent anyone from getting vaccinations or facial fillers,” Dr. Jarriman said.
Dr. Nino said that if patients who have injected facial fillers notice any swelling at the filler injection site, they should notify their doctor. “It is very likely that some people have a genetic predisposition to develop this immune response-this does not guarantee that it will happen to everyone who has used fillers,” she added.
As of press time, the information in this story is accurate. However, as the situation surrounding COVID-19 continues to evolve, some data may have changed since its release. While Health strives to keep our stories as up-to-date as possible, we also encourage readers to keep abreast of news and advice to their communities by using CDC, WHO, and local public health departments as resources.
Post time: Sep-11-2021